Some medications used to treat ADHD cause tics. These are sudden, repeated, involuntary muscle movements, usually in the face or neck. Medications that cause this adverse side effect do so very often. However, this side effect is usually mild and remits when the patient stops taking the treatment.
How is ADHD treatment related to tics?
Some medications used to treat ADHD cause tics. Tics are sudden, repeated, involuntary movements of a small group of muscles, and usually occur in the face or neck. If a patient already has a tic before starting treatment with medication, the medication can increase the frequency and severity of the tic. In short-term studies, 2-3% of patients are found to have this adverse side effect, although it is unclear to what degree this is higher in patients not receiving active treatment. Despite being an annoying side effect, it is usually mild and improves by decreasing the treatment dose and remits when treatment is withdrawn.